Oklahoma, 2009

Winter Storm in Oklahoma, December 24 to 25, 2009

December 24 to 25, 2009 · NWS TSA · 19 events in 19 counties and zones

A strong upper level low pressure system moved from the Southern Rockies across the Southern Plains on the 24th. Widespread precipitation developed as this system approached.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level low pressure system moved from the Southern Rockies across the Southern Plains on the 24th. Widespread precipitation developed as this system approached. Arctic air gradually spread into the region behind a strong cold front changing the rain to sleet over much of northeastern Oklahoma during the morning hours and then to snow during the afternoon. Many locations received between one half and one and a half inches of sleet over the northeastern portion of the state. Periods of heavy snow followed resulting in at least four inches of snow along and north of I-40. Heavier bands of snow between eight and twelve inches fell along a Pawnee to Pawhuska line and along an Okmulgee to Vinita line. Many roads were snow covered and closed across the region, including interstate highways and turnpikes. Numerous automobile accidents occurred during this storm as roads became treacherous. These accidents resulted in three (indirect) fatalities and numerous injuries. The Tulsa International Airport was also closed during the storm with numerous flights into and out of the airport cancelled. Very strong wind with frequent gusts above 35 mph caused very low visibility in blowing snow and near blizzard conditions. Snow drifts of several feet occurred across portions of northeastern Oklahoma.

A major disaster declaration was approved for 29 counties in Oklahoma to help with the $18 million spent in response and recovery efforts as a result of this storm. The declaration included the following counties in eastern Oklahoma: Nowata, Craig, Ottawa, Tulsa, Rogers, Delaware, Okfuskee, Okmulgee, Muskogee, and Sequoyah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 24, 5:51 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Dec 24, 5:51 AM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
551 AM CST THU DEC 24 2009

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
FLIGHT CONDITIONS WILL BE IMPACTED BY A STRONG WINTER STORM
THROUGH THE FORECAST PERIOD. MVFR/IFR CONDITIONS ONGOING WILL
WORSEN THROUGH THE DAY AS BOTH CEILINGS LOWER AND VISIBILITIES
FALL AS RAIN CHANGES TO SNOW. STRONG NORTHWESTERLY WINDS OF 20 TO
30 KTS WITH HIGHER GUSTS WILL IMPACT ALL SITES AS THE DAY
PROGRESSES WITH AREAS OF BLOWING SNOW ALSO POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 315 AM CST THU DEC 24 2009/

DISCUSSION...

..WINTER STORM TO AFFECT AREA TODAY INTO TONIGHT...

SHOULD BE AN INTERESTING DAY ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS TO SAY THE LEAST.

SURFACE COLD FRONT CURRENTLY MOVING ACROSS THE AREA
IS LOCATED NEAR A KMCI-KMLC-KSEP LINE WITH A SURFACE
LOW NEAR KTYR. A LARGE SWATH OF RAIN SHOWERS AND A FEW
THUNDERSTORMS ARE OCCURRING TO THE EAST OF THE COLD FRONT
WITH SOME RAIN WEST OF THE BOUNDARY. THIS FRONT WILL CONTINUE
TO WORK TO THE EAST TODAY AS THE SURFACE LOW MOVES NORTHEAST OUT
OF TEXAS AND ACROSS CENTRAL ARKANSAS THIS EVENING BEFORE
MOVING INTO MISSOURI LATER TONIGHT. AS THE COLD AIR AT
THE SURFACE MOVES INTO THE REGION ON THE BACK SIDE OF THE
SURFACE LOW AND IN THE WAKE OF THE COLD FRONT...THE ATTENDANT
MID-LEVEL LOW WILL SWEEP ACROSS NORTHERN TEXAS AND ACROSS
ARKANSAS THROUGH TONIGHT. WITH THE COLD AIR IN PLACE ACROSS THE
REGION...THE PRECIPITATION WILL TRANSITION FROM RAIN TO SNOW
FROM WEST TO EAST ACROSS THE AREA TODAY. FORECAST SOUNDINGS
ALSO SUGGEST THAT THERE COULD BE A PERIOD OF SLEET DURING
THE TRANSITION PERIOD. THE SNOW WILL PICK UP IN INTENSITY
THIS AFTERNOON AND INTO TONIGHT AS THE THE MID-LEVEL LOW
MOVES FROM NORTHEAST TEXAS INTO ARKANSAS. AS OF RIGHT NOW
IT LOOKS LIKE A GREAT DEAL OF THE FORECAST AREA WILL SEE
2 TO 4 INCHES OF SNOW. THE HEAVIEST AMOUNTS OF SNOW WILL
GENERALLY BE EAST OF A COFFEYVILLE TO MCALESTER LINE. WHERE
4+ INCHES OF SNOW WILL BE POSSIBLE. IN FACT...6 TO 10 INCHES
OF SNOW NOW LOOK LIKELY ACROSS PORTIONS OF EXTREME NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. THEREFORE...A WINTER STORM WARNING
WILL ISSUED FOR THE ENTIRE FORECAST AREA THROUGH TONIGHT. ANOTHER
CONCERN TODAY AND INTO TONIGHT WILL BE THE WINDS. NORTHERLY
WINDS OF 15 TO 25 WITH GUSTS APPROACHING 40 WILL BE POSSIBLE.
THIS WILL CAUSE NEAR BLIZZARD CONDITIONS AND MAKE TRAVEL EXTREMELY
DANGEROUS. THE SNOW WILL BEGIN TO TAPER OFF LATE TONIGHT AS THE
STORM SYSTEM PULLS OF TO THE NORTH-NORTHEAST AWAY FROM THE
AREA.

SEVERAL DAYS OF COLD AND BENIGN WEATHER ARE EXPECTED IN THE
WAKE OF THE STORM AS WEAK HIGH PRESSURE TRIES TO BUILD INTO
THE REGION. THE NEXT CHANCE OF PRECIPITATION IS EARLY NEXT
WEEK AS ANOTHER STORM SYSTEM MOVES OUT OF THE SOUTHWEST
AND ACROSS THE PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   37  19  31  18 / 100  80  10  10
FSM   49  26  32  19 / 100  90   0  10
MLC   40  19  34  20 / 100  80   0  10
BVO   35  20  29  18 / 100  80  10  10
FYV   49  21  26  17 / 100  90  10  10
BYV   49  20  24  16 / 100  90  10  10
MKO   39  18  28  21 / 100  80   0  10
MIO   38  19  26  17 / 100  80  10  10
F10   37  18  31  21 / 100  80   0  10
HHW   49  21  34  21 / 100  80   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 6 AM THURSDAY FOR OKZ049-OKZ053-OKZ069-
     OKZ072-OKZ074-OKZ075-OKZ076.

     WINTER STORM WARNING UNTIL 6 AM FRIDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 6 AM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

     WINTER STORM WARNING UNTIL 6 AM FRIDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...07
Hazardous weather outlook, Dec 24, 9:46 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
946 AM CST THU DEC 24 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
926 AM CST THU DEC 24 2009

...DANGEROUS WINTER STORM TO IMPACT THE REGION TODAY AND TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...FAR SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...SIGNIFICANT.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...
               WITH HIGHEST SNOW ACCUMULATIONS NORTHEAST OKLAHOMA
               AND FAR NORTHWEST ARKANSAS.
	ONSET...LATE MORNING WEST...EARLY EVENING EAST.

	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...NORTH OF AN OILTON...TO TULSA...TO FORT SMITH LINE.
	ONSET...ONGOING FOR OSAGE...PAWNEE AND NORTHWEST CREEK COUNTIES
                ELSEWHERE THIS AFTERNOON.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND PORTIONS OF NORTHWEST ARKANSAS.
	ONSET...ONGOING...INCREASING THROUGHOUT THE DAY.

DISCUSSION...
WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH
THE MORNING HOURS...AS PRECIPITATION EXPANDS AHEAD OF AN INTENSE
STORM SYSTEM CURRENTLY CENTERED OVER WEST TEXAS. TEMPERATURES
WILL STEADILY FALL THROUGHOUT THE DAY...WITH SUB-FREEZING
TEMPERATURES EXPANDING EASTWARD. IN GENERAL...THE CHANGE TO FROZEN
PRECIPITATION WILL EASTWARD DURING THE DAY...WITH SLEET AND SNOW
LIKELY ACROSS NORTHWEST ARKANSAS BY LATE AFTERNOON OR EARLY
EVENING.

SOME AREAS TO THE NORTHWEST OF TULSA HAVE ALREADY SEEN
TEMPERATURES FALL TO NEAR FREEZING...AND A PERIOD OF LIGHT
FREEZING RAIN WILL BE POSSIBLE THIS MORNING BEFORE PRECIPITATION
CHANGES TO SLEET THEN SNOW BY AFTERNOON. LOCATIONS TO THE NORTH OF
A TULSA TO FORT SMITH LINE MAY ALSO SEE A PERIOD OF FREEZING RAIN
DURING THE AFTERNOON AND EARLY EVENING BEFORE THE CHANGE TO SLEET
AND SNOW OCCURS.

MUCH OF THE FORECAST AREA WILL SE SNOWFALL AF 4 INCHES OR
MORE...WITH ONE OR MORE BANDS OF HEAVIER SNOW. CURRENT DATA
SUGGESTS THE MOST LIKELY AREA FOR HEAVIER SNOW WILL BE ALONG A
LINE FROM ROUGHLY OKEMAH TO WAGONER TO BENTONVILLE. WHILE THE
EXACT LOCATION OF THE HEAVIEST SNOW BAND MAY CHANGE...THERE IS
HIGH CONFIDENCE THAT SIGNIFICANT SNOWFALL WILL IMPACT A LARGE
PORTION OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS BY LATE
TONIGHT. ADDITIONALLY...STRONG NORTHWESTERLY WINDS OF 20 TO 40 MPH
WILL PREVAIL FOR MUCH OF TODAY AND TONIGHT. THE COMBINATION OF
HEAVY SNOW AND STRONG WINDS WILL CREATE NEAR BLIZZARD CONDITIONS
ACROSS PORTIONS OF THE AREA.

TRAVEL CONDITIONS WILL DETERIORATE THROUGHOUT THE DAY...AND BECOME
DANGEROUS BY TONIGHT.  POWER OUTAGES ARE POSSIBLE AND VERY COLD
WIND CHILLS VALUES WILL MAKE ANY OUTDOOR EXPOSURE HAZARDOUS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED ONCE PRECIPITATION CHANGES TO
SLEET OR SNOW...ALONG WITH FREQUENT SNOW ACCUMULATION AMOUNTS.
PLEASE RELAY THESE REPORTS TO THE NATIONAL WEATHER SERVICE IN TULSA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...HIGH WIND POTENTIAL.
SATURDAY THROUGH MONDAY...NO HAZARDS.
TUESDAY AND WEDNESDAY...WINTER WEATHER POTENTIAL.

EXTENDED DISCUSSION...
STRONG NORTHWESTERLY WINDS WILL CONTINUE ON FRIDAY ALONG WITH A
FEW FLURRIES POSSIBLE NEAR THE KANSAS OKLAHOMA BORDER.  WIND CHILL
VALUES WILL REMAIN VERY LOW AND OUTDOOR EXPOSURE SHOULD BE LIMITED
ON FRIDAY.  COLD AND DRY WEATHER WILL PREVAIL SATURDAY THROUGH
MONDAY...WITH THE NEXT CHANCE OF SNOW ARRIVING BY TUESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Osage

When
December 24, 10:00 AM CST to 11:00 PM CST
Where
Osage forecast zone
Reported by
Emergency Manager

Six to twelve inches of sleet and snow fell across the county.

Winter Storm, Pawnee

When
December 24, 10:00 AM CST to 11:00 PM CST
Where
Pawnee forecast zone
Reported by
Emergency Manager
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Six to twelve inches of sleet and snow fell across the county.

Winter Storm, Creek

When
December 24, 11:00 AM CST to 11:00 PM CST
Where
Creek forecast zone
Reported by
Law Enforcement
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Four to seven inches of sleet and snow fell across the county.

Winter Storm, Okfuskee

When
December 24, 11:00 AM CST to 11:00 PM CST
Where
Okfuskee forecast zone
Reported by
Emergency Manager
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Four to eight inches of sleet and snow fell across the county.

Winter Storm, Okmulgee

When
December 24, 12:00 PM CST to December 25, 12:00 AM CST
Where
Okmulgee forecast zone
Reported by
Emergency Manager
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Four to twelve inches of sleet and snow fell across the county.

Winter Storm, Tulsa

When
December 24, 12:00 PM CST to December 25, 12:00 AM CST
Where
Tulsa forecast zone
Deaths
0 direct, 3 indirect
Reported by
Emergency Manager
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Four to eight inches of sleet and snow fell across the county. An auto accident resulted in 3 (indirect) fatalities during the storm near Sand Springs.

Winter Storm, Washington

When
December 24, 12:00 PM CST to December 25, 12:00 AM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Four to six inches of sleet and snow fell across the county.

Winter Storm, Wagoner

When
December 24, 1:00 PM CST to December 25, 2:00 AM CST
Where
Wagoner forecast zone
Reported by
Emergency Manager
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Six to twelve inches of sleet and snow fell across the county.

Winter Storm, Rogers

When
December 24, 1:00 PM CST to December 25, 2:00 AM CST
Where
Rogers forecast zone
Reported by
Emergency Manager
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Six to twelve inches of sleet and snow fell across the county.

Winter Storm, Nowata

When
December 24, 1:00 PM CST to December 25, 2:00 AM CST
Where
Nowata forecast zone
Reported by
Emergency Manager
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Four to six inches of sleet and snow fell across the county.

Winter Storm, Muskogee

When
December 24, 2:00 PM CST to December 25, 2:00 AM CST
Where
Muskogee forecast zone
Reported by
Emergency Manager
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Four to twelve inches of sleet and snow fell across the county.

Winter Storm, Mayes

When
December 24, 3:00 PM CST to December 25, 3:00 AM CST
Where
Mayes forecast zone
Reported by
Emergency Manager
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Six to twelve inches of sleet and snow fell across the county.

Winter Storm, Craig

When
December 24, 3:00 PM CST to December 25, 3:00 AM CST
Where
Craig forecast zone
Reported by
Emergency Manager
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Six to twelve inches of sleet and snow fell across the county.

Winter Storm, Pittsburg

When
December 24, 3:00 PM CST to December 25, 2:00 AM CST
Where
Pittsburg forecast zone
Reported by
Emergency Manager
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Four inches of snow fell across the northern portion of the county.

Winter Storm, McIntosh

When
December 24, 3:00 PM CST to December 25, 2:00 AM CST
Where
McIntosh forecast zone
Reported by
Emergency Manager
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Winter Storm, Cherokee

When
December 24, 5:00 PM CST to December 25, 3:00 AM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Winter Storm, Delaware

When
December 24, 5:00 PM CST to December 25, 5:00 AM CST
Where
Delaware forecast zone
Reported by
Emergency Manager
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Winter Storm, Ottawa

When
December 24, 5:00 PM CST to December 25, 6:00 AM CST
Where
Ottawa forecast zone
Reported by
Emergency Manager
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across the county.

Winter Storm, Sequoyah

When
December 24, 5:00 PM CST to December 25, 4:00 AM CST
Where
Sequoyah forecast zone
Reported by
Emergency Manager

Four inches of snow fell across the northern and eastern portions of the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Tulsa2009-12-2442MaleVehicle/Towed TrailerIndirect
Winter Storm, Tulsa2009-12-2441FemaleVehicle/Towed TrailerIndirect
Winter Storm, Tulsa2009-12-2418MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208381, 208382, 208376, 208377, 208378, 208379, 208380, 208384, 208385, 208390, 208393, 208386, 208389, 208391, 208392, 208383, 208387, 208388, 208402.